uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Rhabdomyolysis Reported for Children and Adolescents Treated with Antipsychotic Medicines: A Case Series Analysis
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Public Health and Caring Sciences, Caring Sciences.
Show others and affiliations
2012 (English)In: Journal of child and adolescent psychopharmacology, ISSN 1044-5463, E-ISSN 1557-8992, Vol. 22, no 6, 440-451 p.Article in journal (Refereed) Published
Abstract [en]

Objective: Rhabdomyolysis is a rare and potentially serious adverse drug reaction (ADR) to antipsychotic medicines. The aim of this study was to investigate the clinical circumstances surrounding the diagnosis of rhabdomyolysis in children and adolescents treated with antipsychotic medicines. We also critically reviewed individual case safety reports (ICSRs) of suspected ADRs to evaluate how clinically useful they can be in a case series analysis. Methods: This was a descriptive and an exploratory study. Published case reports and ICSRs from the World Health Organization (WHO) Global ICSR database, VigiBase, reported with rhabdomyolysis and antipsychotic medicines for patients <= 17 years years of age were described. Reporting patterns of ICSRs with rhabdomyolysis and antipsychotic medicines were explored in VigiBase for children and adolescents and for adults. The VigiBase ICSRs were also systematically evaluated regarding the report content. Results: Of the 26 evaluated reports, 6 co-reported neuroleptic malignant syndrome (NMS) and 20 reports concerned rhabdomyolysis in the absence of NMS. The reported suspected antipsychotic medicines for these 20 reports were olanzapine, risperidone, haloperidol, paliperidone, quetiapine, clozapine, cyamemazine, and aripiprazole. In VigiBase, rhabdomyolysis (in the absence of NMS) was reported more frequently with olanzapine relative to all reports for children and adolescents with antipsychotic medicines. In the range of events that preceded rhabdomyolysis, muscle pains and abdominal pain were commonly recorded to have started during the week prior to the diagnosis. Other preceding symptoms were general weakness and dark urine. Onset of rhabdomyolysis for most patients occurred at any time within 2 months of starting antipsychotic treatment, in several cases triggered by changes to the patient's drug therapy or known risk factors of rhabdomyolysis. It was found that ICSRs can contribute with additional information, but that access to free text and narratives were crucial in order to capture clinically useful features of rhabdomyolysis. Conclusion: Monitoring of children and adolescents needs to be intensified during dose increases, or when a new, added, or switched antipsychotic medicine is introduced to their drug regimen, and during exposure to known risk factors for rhabdomyolysis. The development of seemingly nonserious events, such as abdominal pain, muscle pain, weakness, and dark urine, should be followed up during antipsychotic use, as they might be precursory events to rhabdomyolysis that eventually could develop into acute renal failure.

Place, publisher, year, edition, pages
2012. Vol. 22, no 6, 440-451 p.
National Category
Medical and Health Sciences
URN: urn:nbn:se:uu:diva-191787DOI: 10.1089/cap.2011.0134ISI: 000312440000007OAI: oai:DiVA.org:uu-191787DiVA: diva2:587515
Available from: 2013-01-14 Created: 2013-01-14 Last updated: 2013-08-30Bibliographically approved
In thesis
1. Safety of Medication in Paediatrics
Open this publication in new window or tab >>Safety of Medication in Paediatrics
2013 (English)Doctoral thesis, comprehensive summary (Other academic)
Abstract [en]

Background: In paediatrics, the limited documentation to guide medication, the lack of suitable dosage forms, and the continuous development in childhood present a scenario where safety of medication is a particular challenge.

Aim: To explore reported adverse drug reactions (ADRs) and the challenges in prescribing and administering medicines in paediatrics, in order to identify and suggest areas needing international surveillance within medication safety and improvement in the clinical setting.

Methods: Four exploratory studies were conducted. Worldwide reporting of suspected ADRs (individual case safety reports, ICSR) with ages 0-17 years were examined overall. Twenty published case reports and ICSRs for adolescents, who developed a rare and incompletely documented ADR (rhabdomyolysis) during antipsychotic medicine use, were analysed in-depth. Prescribed doses of anti-inflammatory medicines were studied in a UK electronic health record database. Transcribed focus group interviews with 20 registered nurses from four paediatric wards in Sweden were analysed for factors that may promote or hinder safe medication practices. Descriptive statistics, multiple regression, and content analyses were used.

Results: Although, skin reactions and anti-infective medicines were most frequently reported, and more reported in paediatric patients than in adults, medication errors and adverse reactions related to psychostimulant medicines were reported with increased frequency during 2005 to February 2010. The in-depth case analysis emphasised the need for increased vigilance following changes in patients’ medicine regimens, and indicated that ICSRs could contribute with clinically valuable information. Prescribed dose variations were associated with type of dosage form. Tablets and capsules were prescribed with a higher dose than liquid dosage forms. Six themes emerged from the interviews: preparation and administration was complex; medication errors caused considerable psychological burden; support from nurse colleagues was highly valued; unfamiliar medication was challenging; clear dose instructions were important; nurses handling medications needed to be accorded higher priority.

Conclusions: Age-specific screening of ICSRs and the use of ICSRs to enhance knowledge of ADRs and medication errors need to be developed. Access to age-appropriate dosage forms is important when prescribing medicines to children. To improve medication safety practices in paediatric care, interdisciplinary collaborations across hospitals on national or even global levels are needed.

Place, publisher, year, edition, pages
Uppsala: Acta Universitatis Upsaliensis, 2013. 81 p.
Digital Comprehensive Summaries of Uppsala Dissertations from the Faculty of Medicine, ISSN 1651-6206 ; 883
paediatrics, adverse drug reaction, drug-related problem, medication error, patient safety, individual case safety reports, pharmacovigilance, medication, nurses, health care personnel, dosage form, NSAID, dosing, prescription, antipsychotic medicines, postmarketing surveillance
National Category
Medical and Health Sciences
Research subject
Medical Science
urn:nbn:se:uu:diva-197323 (URN)978-91-554-8632-7 (ISBN)
Public defence
2013-05-16, Gustavianum Auditorium Minus, Akademigatan 3, Uppsala, 09:15 (English)
Available from: 2013-04-24 Created: 2013-03-22 Last updated: 2013-08-30Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Star, Kristina
By organisation
Caring Sciences
In the same journal
Journal of child and adolescent psychopharmacology
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar

Altmetric score

Total: 230 hits
ReferencesLink to record
Permanent link

Direct link